Colorado, 2021

Damaging Winds in Colorado, September 11, 2021

September 11, 2021 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced very strong winds over northeast Weld and western Logan County. A peak gust to 89 mph was measured near Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced very strong winds over northeast Weld and western Logan County. A peak gust to 89 mph was measured near Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 11, 1:12 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 11, 1:12 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
212 PM MDT Sat Sep 11 2021

.SHORT TERM...(This evening through Sunday)
Issued at 159 PM MDT Sat Sep 11 2021

So far this afternoon fairly sparse convective activity and will
keep areal coverage of showers mostly in the isolated category
through this evening. The more robust activity remains in Utah.
Over precipitable water values remaining around a half inch with
dry low levels and dewpoints only in the 30s. Main threat with the
showers will be gusty winds with the showers as forecast
soundings showing inverted v profiles with mainly a strong
microburst potential.

For later tonight, a weak cold front will be dropping southward from
late evening through after midnight with a brief wind shift to
northerly. This will usher in some slightly cooler air for Sunday.
High temperatures expected to stay out of the 90s with mainly mid to
upper 80s expected across lower elevations. Expect another round of
convection for Sunday afternoon and evening, with areal coverage
slightly higher. Potentially could see some stronger storms on
Sunday afternoon as low level moisture will be replenished with
dewpoints in the 40s/50s. Expect strongest storms will be further
east, but some models showing higher dewpoint air may hang in over
the urban corridor with CAPE's 1000-1500J/kg. Main impacts will
be gusty winds and possibly marginal larger hail up to one inch in
diameter.

.LONG TERM...(Sunday night through Saturday)
Issued at 159 PM MDT Sat Sep 11 2021

A few showers and thunderstorms will linger into Sunday evening,
mainly over the far northeastern plains. Westerly flow aloft
persists over Colorado with a couple of weak disturbances moving
through the flow.

Monday will be another warm one with highs in the upper 80s to
lower 90s on the plains and 70s in the mountains. A stronger cold
front moves south through the northeast part of the state Monday
evening. There could be some showers and thunderstorms behind the
cold front, but coverage will be limited and relatively short
lived. There is a better chance for precipitation Tuesday into
Tuesday night across much of the forecast area, but thunderstorm
potential looks marginal with cooler temperatures and little
instability in the forecast. Tuesday will bring a welcome cool
down with highs in the 60s and 70s.

The trough moves away from the area Wednesday with the GFS being
the slower model with this progression. The upper level ridge
builds back over the area Wednesday with a return to warmer and
drier conditions through Saturday. Highs may approach the 90
degree mark by Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 159 PM MDT Sat Sep 11 2021

Light and variable winds so far at terminals but expect will see
some outflow boundaries develop later in the day with isolated
convection moving off the foothills and higher terrain. Weak cold
front will move in tonight mainly between 04-6z with northerly
winds developing behind the front. Increased moisture for Sunday
will allow for potentially stronger storms Sunday afternoon with
again gusty winds the main threat.

&&

.HYDROLOGY...
Issued at 159 PM MDT Sat Sep 11 2021

Flash flood threat will remain very low through Sunday with dry
low levels and mainly a gusty wind threat. More moisture later
Monday and Tuesday but airmass may become too stable for stronger
storms over the burn scars. Flash flood threat will remain low for
Monday and Tuesday as low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Stark
AVIATION...Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Sep 11, 8:56 AM MST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
956 AM MDT Sat Sep 11 2021

COZ030>051-121600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
956 AM MDT Sat Sep 11 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near-record to record heat will continue today, with highs reaching
the mid to upper 90s across the urban corridor and eastern plains.
Scattered showers and thunderstorms are expected this afternoon,
which could produce gusty winds up to 55 mph and lightning. Expect
elevated fire danger over the plains with hot temperatures, low
humidities and potential for dry lightning. Humidities will be
higher in the mountains but there will be gusty winds at times in
the mountains.

A weak cold front will pass through the area tonight, bringing
cooler temperatures for the second half of the weekend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect a slow cooling trend this weekend and into early next week
with at least a slight chance for showers and thunderstorms.
Impacts with weekend showers with be strong and gusty winds, but
only brief light rain. A stronger system and cold front will bring
a better chance for showers later Monday and Tuesday. The coolest
temperatures will be on Tuesday with readings only in the 70s.
Drier and warmer conditions will return for Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
September 11, 5:35 PM MST
Where
Weld County, 16.18 mi ENE of Pawnee Buttes
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.920, -103.700

Thunderstorm Wind, Logan

When
September 11, 5:55 PM MST
Where
Logan County, Sterling Arpt
Measured
77 kt (89 mph) measured gust
Reported by
AWOS
Coordinates
40.620, -103.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985590, 985591.